Send to

Choose Destination
See comment in PubMed Commons below
J Toxicol Clin Toxicol. 1995;33(4):359-61.

A case report of venlafaxine toxicity.

Author information

  • 1Milton S. Hershey Medical Center, Pennsylvania State University, Central Pennsylvania Poison Center, Hershey, USA.


Venlafaxine hydrochloride is a novel bicyclic antidepressant which inhibits the reuptake of serotonin, norepinephrine and, to a lesser extent, dopamine. A 41-year-old female ingested 4.5 g venlafaxine, 500 mg diphenhydramine, 50 mg thiothixene and subsequently experienced severe central nervous system depression requiring intubation. She also developed elevated systolic and diastolic blood pressures and sinus tachycardia. The patient was decontaminated with gastric lavage and activated charcoal. She regained consciousness within a few hours and was extubated nine hours after ingestion. This case demonstrates that severe central nervous system depression may follow venlafaxine overdose.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center